Missouri, 2011

Damaging Winds in Missouri, June 11, 2011

June 11, 2011 · NWS PAH · 2 events in 2 counties and zones

Scattered thunderstorms accompanied a cold front as it moved southeast across southeast Missouri. A couple of the storms produced damaging microbursts.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
2
Property damage
$470,000
Crop damage
$5,000
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

Scattered thunderstorms accompanied a cold front as it moved southeast across southeast Missouri. A couple of the storms produced damaging microbursts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Jun 11, 11:27 AM CST, 3 hours 8 minutes earlier.

Area forecast discussion, Jun 11, 11:27 AM CST, 3 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
1227 PM CDT SAT JUN 11 2011

.UPDATE...
UPDATED TO BOTH PUBLIC AND AVIATION DISCUSSIONS.

&&

.DISCUSSION...
AN AREA OF THUNDERSTORMS MOVED THROUGH PARTS OF SOUTHERN
ILLINOIS/SOUTHWEST INDIANA EARLY THIS MORNING...ALONG WITH A FEW
ADDITIONAL CELLS TRAILING IN FAR SOUTHEAST MISSOURI. THIS ACTIVITY
MOVED TO THE SOUTH AND EAST...GENERATING NEW CELLS IN FAR SOUTHERN
ILLINOIS AND THE NORTHERN PENNYRILE REGION OF WEST KY. THESE
STORMS SET OUT AN OUTFLOW BOUNDARY THAT MOVED SOUTH INTO SOUTHERN
KENTUCKY. THIS BOUNDARY ALLOWED MORE STORMS TO FIRE FROM EXTREME
SOUTHEAST MISSOURI INTO SOUTHERN KENTUCKY. MEANWHILE NOT MUCH IS
LEFT FROM OUR MORNING CONVECTION...ASIDE FROM SOME LINGERING
SHOWERS IN THE NORTHERN PENNYRILE.

NOW...THE COLD FRONT TO THE WEST HAS MOVED SLOWLY EAST OVER THE
PAST SEVERAL HOURS...AND APPEARS TO BE KNOCKING ON OUR WESTERN
DOORSTEP AND POSSIBLY ALREADY IMPACTING THE OZARKS. STILL FEEL
THAT CONVECTION WILL EVENTUALLY DEVELOP ALONG THE FRONT AS IT
MOVES FURTHER AND FURTHER SOUTHEAST INTO OUR AREA. LATEST
SATELLITE LOOKS FAIRLY PROMISING...WITH SOME CU/TCU DEVELOPMENT IN
THE OZARKS. ALREADY A SHOWER POPPING UP IN CARTER COUNTY MO. FURTHER
NORTH...IT MAY TAKE A WHILE TO RECOVER FROM THE MORNING
CONVECTION...BUT OVER THE LAST FEW HOURS...IT HAS BEEN RECOVERING
FAIRLY NICELY.

LATEST FROM SPC INDICATES WE ARE IN THE CLEAR AS FAR AS SEVERE
WEATHER...BUT BELIEVE THE STRONGEST STORMS COULD STILL PRODUCE
SOME SMALL HAIL AND GUSTY WINDS...ESPECIALLY IN SEMO/KY WHERE THE
AIR IS VIRTUALLY UNTOUCHED THUS FAR. HEAVY RAINFALL AND FREQUENT
LIGHTNING ARE ALSO LIKELY. AGAIN FARTHER NORTH...THE QUESTION WILL
BE HOW UNSTABLE IT BECOMES BEFORE THE FRONT MOVES THROUGH. GIVEN
THIS...WE HAVE THE LOWEST CHANCES IN THE FAR NORTHWEST COUNTIES
THIS AFTERNOON...WITH SCATTERED TYPE POPS ACROSS THE REST OF THE
AREA.

DISCUSSION... (ISSUED 345 CDT AM SAT JUN 11 2011)
LOTS OF FORECAST CHALLENGES THIS PACKAGE. FIRSTLY WITH ONGOING
SMALL CLUSTER OF STORMS MOVING ALONG I 64 WHICH CONTINUE TO SHOW
STLT CLOUD TOP COOLING AND INCREASED LIGHTNING STRIKES. WILL
LIKELY NEED PRE FIRST PERIOD HIGH STORM CHCS WITH THAT CLUSTER.

THEN...SREF/GFS/ECMWF ALL SHOW A BIT OF A LULL AHEAD OF COLD FRONT
NOW IS STILL LOCATED WELL UP NW OF STL AREA. THIS LULL COULD RESULT
IN SUBSTANTIAL HEATING INTO THE 90S....ESP OVER THE SRN HALF OF THE
FORECAST AREA /ALONG AND SOUTH OF THE OH RIVER/ DURING THE MORNING
INTO THE MIDDAY AND EARLY AFTERNOON. THIS SHOULD DESTABILIZE THE AIR
RIGHT AHEAD OF THE FRONT WITH POSSIBLE CAPE VALUES SHOOTING UP
TOWARD 3000 J/KG. NOT MUCH 0 TO 6 KM BULK SHEAR OR STRONG WINDS
ALOFT WITH THE SYSTEM...BUT THE COMBINATION OF THE FRONT AND
INSTABILITY SHOULD RESULT IN AT LEAST SCT TO NUMEROUS PULSE CLUSTERS
OF STRONG TO POSSIBLY SEVERE THUNDERSTORMS IN THE AFTERNOON OVER
MUCH OF THE FORECAST AREA...ESP SRN 2/3 OF AREA.

SOME GOOD NEWS FOR WEEKEND OUTDOOR GOERS IS THAT ONCE THE FRONT
CLEARS THE REGION SAT EVENING...NOTICEABLY COOLER AND DRIER AIR
SHOULD MAKE AT LEAST A BRIEF APPEARANCE SAT NIGHT AND SUNDAY. SOME
AREAS IN SW IN MAY STRUGGLE TO REACH THE LOWER 80S SUN/MON.

MEDIUM RANGE FORECAST CONFIDENCE IS NOT VERY HIGH AT THIS TIME. MOST
MODELS SUGGEST WARM ADVECTION MCS DEVELOPING ON THE WEST SIDE OF THE
SFC HIGH LATER SUNDAY NIGHT INTO MON MORNING...MAINLY OVER SRN IL
AND PORTIONS OF SE MO. THESE WARM AIR ADVECTION NIGHT TIME EVENTS
ARE DIFFICULT TO PREDICT.

HOWEVER...AFTER WHAT COULD BE BREAK IN POPS MONDAY AFTERNOON AND
EVENING...CONFIDENCE IS INCREASING SOMEWHAT THAT A SFC WARM FRONT
AND WLY LOW LVL JET WILL SET UP MONDAY NIGHT...GIVING MORE OF A
FOCUS FOR MCS TYPE DEVELOPMENT TO HEAD DOWN THE MS RIVER VALLEY AND
INTO SE IL/SW IN/NW KY LATER MONDAY NIGHT. THIS COULD HAVE SOME
SEVERE POTENTIAL WITH IT AS WELL. IF THIS DEVELOPS...IT COULD LAST
INTO THE MORNING HOURS TUE BEFORE EXITING TO THE EAST TUE AFTERNOON.

MADEL LITTLE CHANGES TO THE EXTENDED BEYOND TUE...BUT LOOKS AS THO
IT COULD REMAIN A BIT UNSETTLED AS DANGEROUS NW FLOW ALOFT
CONTINUES AS HIGH PRESSURE SETTLES INTO THE SRN PLAINS.

&&

.AVIATION...
A COLD FRONT WILL MOVE THROUGH THE AREA THIS AFTERNOON. WINDS ARE
A LITTLE CHAOTIC DUE TO OUTFLOW BOUNDARIES FROM EARLIER CONVECTION
...BUT THE WIND SHOULD SETTLE BACK TO MORE OF A
SOUTHEASTERLY/SOUTHERLY COMPONENT. EXPECT SHRA/TSRA DEVELOPMENT
AHEAD OF THE FRONT THIS AFTERNOON. CONFIDENCE NOT HIGH ENOUGH ON
THE COVERAGE AND EXTENT OF THE CONVECTION TO INCLUDE A TEMPO
GROUP ATTM...SO OPTED TO KEEP THE VCTS WORDING FOR NOW. AFTER SFC
FRONT MOVES THROUGH LATE THIS AFTERNOON...VFR CONDITION SHOULD
RETURN...WITH LIGHT NLY WINDS OVERNIGHT...BECOMING NORTHEASTERLY
BY SUNDAY MORNING. SOME MVFR FOG IS POSSIBLE LATE TONIGHT/EARLY
SUNDAY MORNING AS WELL.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
MO...NONE.
IL...NONE.
IN...NONE.
&&
Hazardous weather outlook, Jun 11, 3:42 AM CST, 10 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
442 AM CDT SAT JUN 11 2011

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-121000-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
442 AM CDT SAT JUN 11 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

THERE IS SOME POTENTIAL FOR ISOLATED TO SCATTERED SEVERE
THUNDERSTORMS TODAY...MAINLY ALONG AND AHEAD OF A SOUTHEASTWARD
MOVING COLD FRONT. LOCALLY DAMAGING WIND GUSTS AND HAIL WILL BE
THE PRIMARY HAZARDS. AN ISOLATED TORNADO CANNOT BE RULED OUT. THE
TIME AND LOCATION OF THE HIGHEST SEVERE POTENTIAL WILL BE EARLY
TODAY ALONG AND NORTH OF THE I 64 CORRIDOR...THEN ALONG AND SOUTH
OF THE OHIO RIVER FROM MIDDAY THROUGH THE AFTERNOON HOURS.

MINOR TO MODERATE RIVER FLOODING CONTINUES ALONG THE MISSISSIPPI
RIVER...GENERALLY NORTH OF THE CAIRO AREA. PLEASE REFER TO RIVER
FLOOD WARNINGS AND STATEMENTS FOR THE LATEST WITH RESPECT TO
AREA RIVER FLOODING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

ISOLATED STRONG TO SEVERE STORMS MAY REDEVELOP ALONG THE
MISSISSIPPI RIVER IN SOUTHEAST MISSOURI AND SOUTHWEST ILLINOIS
LATER SUNDAY NIGHT. THE PRIMARY HAZARD WITH THESE STORMS WILL
LIKELY BE HAIL BETWEEN DIME TO QUARTER SIZE...BUT THERE MAY ALSO
BE SOME DAMAGING WIND GUSTS.

PERIODIC MESOSCALE CONVECTIVE SYSTEMS...OR THUNDERSTORM
CLUSTERS...MAY MOVE FROM NORTHWEST TO SOUTHEAST ACROSS THE
OUTLOOK AREA FROM MONDAY THROUGH THURSDAY. RIGHT NOW...THE
HIGHEST CHANCE OF THIS LOOKS TO BE MONDAY NIGHT ALONG AND NORTH OF
A WARM FRONT THAT SHOULD LIFT ACROSS THE THE QUAD STATE. DAMAGING
WIND AND LARGE HAIL WOULD BE THE LIKELY HAZARDS ASSOCIATED WITH
THESE SYSTEMS.

MINOR TO MODERATE RIVER FLOODING WILL CONTINUE ALONG THE
MISSISSIPPI RIVER...GENERALLY NORTH OF CAIRO. PLEASE REFER TO RIVER
FLOOD WARNINGS AND STATEMENTS FOR THE LATEST WITH RESPECT TO AREA
RIVER FLOODING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED TODAY...AND THEN OFF AN ON INTO
NEXT WEEK. PLEASE STAY INFORMED TO THE LATEST FORECAST...AS THE TIMING
OF ANY SEVERE STORM CLUSTERS MAY CHANGE IN FUTURE FORECASTS.

In the hours before

Special weather statement, Jun 11, 1:44 PM CST, 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
244 PM CDT SAT JUN 11 2011

MOZ107-108-112045-
CARTER-RIPLEY-
INCLUDING THE CITIES OF...VAN BUREN...DONIPHAN
244 PM CDT SAT JUN 11 2011

...SIGNIFICANT WEATHER ADVISORY...

A CLUSTER THUNDERSTORMS CONTAINING VERY HEAVY RAINFALL...VERY
FREQUENT LIGHTNING...AND POSSIBLY GUSTY WINDS OF 40 TO 50 MPH AND
SMALL HAIL WILL CONTINUE TO IMPACT SOUTHWEST CARTER COUNTY AS WELL
AS NORTHWEST RIPLEY COUNTY...INCLUDING THE TOWNS OF FREMONT AND HANDY.
THE STORM CONTINUE TO MOVE SOUTHEAST FURTHER INTO NORTHWESTERN
RIPLEY COUNTY OVER THE NEXT HALF HOUR. RAINFALL RATES OF CLOSE TO AN
INCH WITHIN A 30 MINUTE TIME FRAME ARE LIKELY WITH THIS CLUSTER OF
STORMS. THUS...THOSE TRAVELING SHOULD BE PREPARED FOR RAPIDLY
REDUCE VISIBILITY AND PONDING OF WATER ON ROADWAYS.

The radar

The Memphis radar (KNQA), 165 km away, was scanning. The volume nearest the first event began at 20:34 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Ripley

When
June 11, 2:35 PM CST
Where
Ripley County, Doniphan
Measured
55 kt (63 mph) measured gust
Property damage
$20,000
Reported by
Emergency Manager
Coordinates
36.620, -90.820

Numerous trees were down in town. A wind gust to 63 mph was measured.

Thunderstorm Wind, Butler

When
June 11, 2:45 PM CST
Where
Butler County, Qulin
Measured
70 kt (81 mph) estimated gust
Injuries
2 direct, 0 indirect
Property damage
$450,000
Crop damage
$5,000
Reported by
Trained Spotter
Coordinates
36.600, -90.270

Much of the roof of an elementary school was blown off. Debris from the roof knocked down power lines. Some blocks on the west side of the building were knocked in, and a metal awning was smashed. Baseball field fencing and playground equipment were damaged. A window was blown out of a general store. Two children received minor cuts. A large uprooted tree fell on the corner of a mobile home, damaging the roof. Another tree fell on the front porch of a house, blocking the front door. A partially enclosed back porch was damaged. A small steeple was blown off a church, along with two pieces of siding. Tree limbs were down across town. Corn in a nearby field was flattened.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2011Every state in 2011This day in weather historyWarnings in Missouri, June 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 313600, 313601.